Nebraska, 2013

Hail in Nebraska, July 2, 2013

July 2, 2013 · NWS OAX · 2 events in 2 counties and zones

Isolated thunderstorms developed during the afternoon of July 2 on the backside of an upper level low pressure system. Modest instability and shear allowed one or two of these slowly moving storms to become severe with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms developed during the afternoon of July 2 on the backside of an upper level low pressure system. Modest instability and shear allowed one or two of these slowly moving storms to become severe with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 2, 1:53 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 2, 1:53 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 PM CDT TUE JUL 2 2013

.DISCUSSION...

MODELS HAVE BEEN PERSISTENT THE LAST SEVERAL RUNS SHOWING A GRADUAL
BREAKDOWN THIS WEEK OF BLOCKING PATTERN CURRENTLY PREVAILING OVER
THE CONUS. BY NEXT WEEKEND LARGE SCALE FLOW TRANSITIONS TO FAST
WESTERLIES BECOMING ESTABLISHED GENERALLY ALONG THE U.S./CAN
BORDER...WHILE A DOME OF HIGH PRESSURE ALOFT ENCOMPASSES THE REST OF
THE CONUS. FOR TONIGHT...MODELS ARE FOCUSING POSSIBLE CONVECTION
DEVELOPING TWD MIDNIGHT OVER THE SRN CWA ALONG AXIS OF BNDRY LYR
THETA-E CONVG AND INCREASING 850-500MB LAPSE RATES. OVERALL POTENTIAL
THOUGH APPEARS WEAK.

WED AFTN...DAYTIME HEATING LEADING TO AN UNSTABLE ENVIRONMENT AND
THE NEXT ROUND OF POSSIBLE CONVECTION SOUTH. VORT ENERGY DROPPING
DOWN BACKSIDE OF DEEP UPPER TROF WILL AID WITH DESTABILIZATION.
UPPER LEVEL QVECT CONVG PROGGED OVER THE AREA SUGGESTS DPVA THE
DOMINATE CONTRIBUTING FACTOR FOR FORCING GIVEN NO SIGNIFICANT MEAN
LYR THERMAL ADVECTION ADVERTISED.

DRY THEN WITH A WARMING TREND THURSDAY THRU SAT. HEADING INTO EARLY
NEXT WEEK...A SFC BNDRY DROPPING OUT OF THE NRN PLAINS IS PROGGED TO
EVENTUALLY STALL SUNDAY MORNING FROM THE WRN GREAT LAKES TO WRN KS.
GFS/ECM IN GOOD AGREEMENT SHOWING AMPLE MOISTURE POOLING ALONG THE
BNDRY...PRECIP WATER AROUND 2" AND KI VALUES 45 OR GREATER. GFS AND
ECM MEANDER THE BNDRY A BIT...BUT  WITH IT REMAIN INVOF THE CWA
THRU TUES...POTENTIAL SHOULD BE RELATIVELY HIGH FOR GENEROUS
RAINFALL AMOUNTS FOR SOME LOCATIONS.

DEE

&&

.AVIATION...
18Z TAFS FOR KOMA...KOFK...KLNK

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. AN UPPER LEVEL
DISTURBANCE MOVING INTO THE AREA THIS AFTERNOON WILL BRING A
SCT/BKN MID LEVEL CU FIELD TO ALL 3 SITES. WE WILL CONT TO MENTION
SOME SHOWERS IN THE OMA TAF WHERE COVERAGE IS EXPECTED TO BE A BIT
HIGHER...BUT CANNOT TOTALLY RULED OUT AT OFK/LNK EITHER. SKIES
SHOULD GO GENERALLY CLEAR TONIGHT WITH WINDS LIGHT THROUGH THE
PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99/99
Hazardous weather outlook, Jul 2, 4:02 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
502 PM CDT TUE JUL 2 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
502 PM CDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. A FEW
STORMS ARE POSSIBLE AGAIN ON WEDNESDAY AFTERNOON. STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT SMALL HAIL IS POSSIBLE IN THE STRONGER
STORMS BOTH THIS EVENING AND ON WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

MAYES

In the hours before

Special weather statement, Jul 2, 3:37 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
437 PM CDT TUE JUL 2 2013

IAZ079-080-022200-
MILLS IA-MONTGOMERY IA-
437 PM CDT TUE JUL 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MILLS AND WESTERN
MONTGOMERY COUNTIES UNTIL 500 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EMERSON...OR 36 MILES EAST OF OMAHA...MOVING
SOUTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
JUST WEST OF RED OAK...EMERSON...HASTINGS...HENDERSON AND COBURG.

LAT...LON 4090 9520 4091 9554 4116 9545 4116 9520
TIME...MOT...LOC 2133Z 7DEG 21KT 4110 9534

DERGAN

The radar

The Omaha radar (KOAX), 108 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Saline

When
July 2, 4:28 PM CST to 4:33 PM CST
Where
Saline County, 7.67 mi S of Dorchester to 7.38 mi N of Western
Measured
1.5 in hail
Reported by
Public
Coordinates
40.540, -97.140

Hail as large as ping pong ball-size fell north of Western and west of Wilber for about 5 minutes. The hail partially shredded crops in the area and some accumulation was noted on roads.

Hail, Saunders

When
July 2, 4:43 PM CST
Where
Saunders County, 0.69 mi S of Yutan
Measured
0.88 in hail
Reported by
NWS Storm Survey
Coordinates
41.240, -96.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451298, 451299.